Alert archive / Alabama / Gale Watches in 2014

Gale Watch 1, NWS Mobile, AL

January 1, 2014

NWS Mobile, AL issued this gale watch at Jan 1, 2014, 3:38 PM CST. It took effect at Jan 2, 2014, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 1, 2014, 3:38 PM CST (21:38 UTC)
In effect from
Jan 2, 2014, 12:00 PM CST
Expired
Jan 2, 2014, 4:18 AM CST
In force
Issued by
NWS Mobile, AL

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this gale watch went out at Jan 1, 11:53 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jan 1, 11:53 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1153 AM CST WED JAN 1 2014

.AVIATION (18Z ISSUANCE)...VFR CIGS ARE STILL PREDOMINATE AT MIDDAY
ACROSS THE FORECAST AREA. MORE WIDESPREAD RAIN IS EXPECTED TO DEVELOP
BY LATE AFTN/EARLY EVE AND CONTINUE THROUGH THE OVERNIGHT HOURS WITH
CIGS GRADUALLY LOWERING THROUGH THE NIGHT. THIS FORECAST BRINGS IN
MVFR CIGS BY EARLY EVENING...LOWERING TO IFR LEVELS AROUND MIDNIGHT.
POTENTIAL FOR LIFR CONDITIONS IN HEAVIER RAIN EARLY THURSDAY MORNING.
A COLD FRONT IS EXPECTED TO SWEEP THROUGH THE AREA AROUND MIDDAY
THURSDAY. TIMING OF FROPA IS AT THE VERY END OF THE TAF PERIOD. WILL
SHOW WINDS SHIFTING TO THE NW (GUSTING 20-25 KT) WITH CIGS IMPROVING
BETWEEN 17-18Z. 34/JFB

&&

.PREV DISCUSSION... /ISSUED 1029 AM CST WED JAN 1 2014/

UPDATE...REGIONAL RADAR SHOWS TWO MAIN AREAS OF MAINLY LIGHT RAIN.
ONE BAND HAS BEEN NORTH AND WEST OF THE I-65 CORRIDOR IN ASSOCIATION
WITH UPPER LEVEL DIVERGENCE FROM THE RIGHT ENTRANCE REGION OF AN
UPPER LEVEL JET ACROSS THE TN VALLEY/MID ATLANTIC. THE OTHER AREA IS
OUT OVER THE OPEN GULF WATERS IN ASSOCIATION WITH A ZONE OF ENHANCED
ISENTROPIC LIFT. NEAR TERM GUIDANCE INDICATES LITTLE CHANGE IN THIS
SETUP THROUGH MID AFTERNOON...SO HAVE REDUCED POPS OVER THE SOUTHERN
ZONES AND KEPT LIKELY POPS NORTH AND WEST OF I-65. EVEN RAIN THERE
WILL BE ON THE LIGHT SIDE. UPPER LEVEL DIVERGENCE WILL BEGIN TO
INCREASE FURTHER BY LATE AFTERNOON...ALONG WITH AN INCREASE IN
ISENTROPIC LIFT. THEREFORE...WILL REINTRODUCE LIKELY POPS SOUTH TO
THE COAST BEGINNING LATE AFTERNOON. HOWEVER...THE MOST SIGNIFICANT
PRECIP WILL LIKELY HOLD OFF UNTIL TONIGHT. 34/JFB

PREV DISCUSSION... /ISSUED 507 AM CST WED JAN 1 2014/

SHORT TERM...(TODAY THROUGH FRIDAY)...FOR TODAY THROUGH TONIGHT...
A WET START FOR THE NEW YEAR. A SERIES OF SOUTHERN STREAM SHORTWAVES
MOVE ACROSS THE REGION TODAY WHILE A LONG-WAVE TROF AMPLIFIES OVER THE
PLAINS. DEEP LAYER MOISTURE INCREASES DURING THE DAY WITH
PRECIPITABLE WATER VALUES INCREASING TO 1.0-1.5 INCHES WITH SIMILAR
VALUES CONTINUING OVERNIGHT. THE RIGHT ENTRANCE REGION OF A 120-140
KNOT UPPER JET WILL PROVIDE UPPER LEVEL DIVERGENCE OVER THE AREA
TODAY AND WITH MODEST ISENTROPIC LIFT SEEN MAINLY IN THE 290-295K
LAYER...SUFFICIENT DEEP LAYER LIFT IS PRESENT OVER THE FORECAST AREA
FOR A GENERAL INCREASING TREND IN POPS WITH THE INCREASING DEEP LAYER
MOISTURE. WILL BEGIN WITH LIKELY POPS GENERALLY ALONG AND EAST OF THE
I-65 CORRIDOR THIS MORNING AND GOOD CHANCE POPS FOR THE
REMAINDER...THEN CATEGORICAL POPS FOLLOW THIS AFTERNOON EAST OF I-65
WITH LIKELY POPS FOR MOST OF THE REMAINING AREA. WHILE THIS IS THE
EXPECTED EVOLUTION AND REFLECTED IN THE FORECAST...THERE ARE TIMING
UNCERTAINTIES WITH THE SOUTHERN STREAM SHORTWAVES WHICH MAY RESULT IN
A TEMPORARY DECREASE IN COVERAGE LATER THIS MORNING...BUT SHOULD THIS
OCCUR THE COVERAGE WILL INCREASE AGAIN THIS AFTERNOON.

AS THE LONG-WAVE TROF CONTINUES TO AMPLIFY WHILE ADVANCING EASTWARD
TONIGHT...THERE IS FAIRLY GOOD CONTINUITY IN THE EXPECTED EVOLUTION
OF A SURFACE LOW OVER THE SOUTHWEST GULF MOVING TO THE NORTHEASTERN
GULF LATE TONIGHT.  THE FORECAST AREA REMAINS IN THE FAVORABLE
PORTION OF THE UPPER JET TONIGHT AS IT STRENGTHENS TO 140-180
KNOTS...PROVIDING INCREASING UPPER LEVEL DIVERGENCE MAINLY EAST OF
THE I-65 CORRIDOR.  WITH THE SURFACE LOW ADVANCING INTO THE
NORTHEAST GULF...AT LEAST MODEST ISENTROPIC LIFT WILL CONTINUE IN
THE 290-295K LAYER ALTHOUGH THE LATEST GUIDANCE HAS TRENDED WEAKER
WITH THIS.  THE NET RESULT HAS BEEN A DOWNWARD TREND IN THE AMOUNT
OF QPF WITH SREF PROBABILITIES FOR AT LEAST 1 INCH OF RAIN NOW JUST
5-10 PERCENT FOR THE SOUTHERN PORTION OF THE AREA THROUGH TONIGHT.
HAVE NOT BEEN QUITE SO CONSERVATIVE WITH THIS ISSUANCE AND WILL HAVE
RAIN TOTALS THROUGH TONIGHT OF AROUND 1 INCH OVER THE COASTAL
COUNTIES TAPERING TO CLOSE TO A HALF INCH WELL INLAND.  STILL THINK
THERE IS THE POTENTIAL FOR LOCALLY HIGHER AMOUNTS WHICH MAY LEAD TO
NUISANCE TYPE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS MAINLY
OVER THE COASTAL COUNTIES.  TEMPERATURES WILL BE A FEW TO SEVERAL
DEGREES BELOW SEASONABLE VALUES TODAY AND FAIRLY MILD
TONIGHT...ABOUT 8 DEGREES ABOVE NORMAL. /29
THURSDAY THOUGH FRIDAY...THE UPPER UPPER SYSTEM JUST WEST OF THE MISS
RIVER SWINGS EAST...TO OFF THE ATLANTIC SEABOARD BY FRIDAY EVENING.
THIS PUSHES THE FRONT...WHICH STARTS THE DAY THURSDAY QUICKLY
EAST...TO EAST OF THE FA BY THURSDAY EVENING...WITH A SIGNIFICANTLY
COLDER AIRMASS MOVING OVER THE FA. TEMPS DROPS FOR THURSDAY NIGHT ARE
20-25 DEGREES AS COMPARED TO TONIGHT...ACCORDING TO GUIDANCE. 15-20
DEGREE DROPS IN HIGH TEMPS FOR FRIDAY AS COMPARED TO THURSDAY ARE
BEING ADVERTISED BY GUIDANCE. WITH THE COLDER AIR BEHIND THE FRONT
MOVING OVER THE FA MAINLY AROUND NOON AND AFTER THURSDAY...AM
EXPECTING DAYTIME HIGHS TO PEAK IN THE MORNING OVER WESTERN SECTIONS
OF THE FA...TO THE NORMAL MID AFTERNOON SOUTHEAST. AM ALSO EXPECTING
MOST OF THE PRECIP TO BE EAST OF THE AREA BY MID TO LATE AFTERNOON
THURSDAY.

LONG TERM...(FRIDAY NIGHT ON)...FRIDAY NIGHT THROUGH SATURDAY
NIGHT...THE NEXT ROUND OF ENERGY TO AFFECT THE FA DIVES SOUTHEAST
OVER THE WESTERN CONUS...BEFORE MOVING OVER THE PLAINS SATURDAY
NIGHT. THIS PUSHES IT ASSOCIATED SURFACE FRONT TO AN EAST TX TO OHIO
RIVER VALLEY POSITION BY SUNDAY MORN. SURFACE HIGH PRESSURE THAT HAS
MOVED OVER THE EASTERN CONUS GETS SQUEEZED OFF THE EASTERN
SEABOARD...RESTORING ONSHORE FLOW BY SUNDAY MORN. THE ECMWF IS A BIT
STRONGER WITH THE RETURN FLOW...REINTRODUCING POPS BACK INTO THE
FORECAST FOR THE FA BY SUNDAY MORN. WITH EITHER THE GFS OR ECMWF
SOLUTION LIKELY FOR THIS TIME FRAME...HAVE BLENDED THEIR SOLUTIONS
FOR THE FINAL PRODUCT.

SUNDAY THROUGH MONDAY...THE PLAINS SHORTWAVE AND ITS ASSOCIATED UPPER
LOW(WHICH HAS BEEN MOVING EAST ALONG AND NORTH OF THE US/CA BORDER)
SWING EAST...WITH THE AXIS OF THE SYSTEM PASSING OVER OR EAST OF THE
FA BY MONDAY EVENING. THIS PUSHES THE NEXT FRONT ACROSS THE FA LATE
SUNDAY AND SUNDAY NIGHT. INSTABILITY APPEARS TO BE LIMITED...AND WHEN
COMBINED WITH LIMITED HELP FROM ANY NEARBY JETS...THE CHANCE FOR ANY
THUNDERSTORM THAT MAY DEVELOP TO BECOME SEVERE IS LOW ATTM. IF
ANYTHING...DIFFERENCES IN HOW THE NEAR BORDER UPPER LOW AND ITS
ASSOCIATED WIGGLES WOBBLE AROUND LEAD TO SIGNIFICANT
DIFFERENCES...MAINLY IN THE TEMPS FORECAST. THE ECMWF IS
STRONGER/FASTER/FARTHER SOUTH WITH THE LOBE OF ENERGY...LEADING TO A
MORE SIGNIFICANT PUSH OF COLDER AIR BEHIND THE FRONT...LEADING TO
ADVERTISED HIGHS FOR MONDAY IN THE ECMWF BEING 5 - 10 DEGREES COOLER
THAN THE GFS. WITH EITHER BEING POSSIBLE...HAVE BLENDED THEIR
SOLUTIONS FOR THE FORECAST.

MONDAY NIGHT ON...THE STRONGER VORT-LOBE SWINGS AROUND THE UPPER LOW
THAT THE ECMWF ADVERTISED OVER THE WEEKEND MOVES SOUTH OVER THE
PLAINS EARLY IN THE WEEK IN THE GFS. THIS TIMING PUSHES A RE-
ENFORCING FRONT ACROSS THE FA LATE TUESDAY THROUGH TUESDAY NIGHT.
UNTIL THIS FRONT GOES THROUGH...THE ECMWF IS SIGNIFICANTLY COOLER THEN
THE GFS. NOT AS DIFFERENT AS THE PREVIOUS DAYS DIFFERENCE...BUT A
GENERAL 5-10 DEGREES COOLER. THE GFS HAS ENDED COOLER...WITH
YESTERDAY'S 00Z GUIDANCE BEING A BIT OF AN ANOMALY. HAVE WENT WITH A
BLEND OF THE ECMWF AND GFS SOLUTIONS...MAINLY WITH RESPECT TO
TEMPS...WITH BOTH BEING DRY THIS SECTIONS OF THE FORECAST.

AVIATION...(12Z ISSUANCE)...VFR CEILINGS NEAR 8-10 KFT BEGIN THE TAF
PERIOD WITH A LOWERING TREND TO IFR...POSSIBLY LIFR CEILINGS.  THE
TIMING OF THE EXPECTED LOWER CEILINGS HAS BECOME PROBLEMATIC AND
CONSIDERING CURRENT TRENDS AND GUIDANCE...WILL DELAY THE ONSET OF
MVFR CEILINGS UNTIL 18-21Z ALTHOUGH MAY SEE SOME OCCASIONAL MVFR
CEILINGS PRIOR TO THIS AND WILL HANDLE WITH A TEMPO GROUP.  WILL
HAVE IFR CEILINGS BY 00Z THURSDAY WITH A TEMPO GROUP FOR LIFR
CEILINGS FROM 08-12Z.  PREVAILING RAIN WILL BEGIN AT THE TAF SITES
ALTHOUGH AS DISCUSSED IN THE SHORT TERM DISCUSSION THERE IS THE
POTENTIAL FOR THIS TO END TEMPORARILY DURING THE LATE MORNING HOURS
BEFORE RESUMING.  EASTERLY WINDS NEAR 6-10 KNOTS PREVAIL THROUGH THE
PERIOD...BECOMING NORTHEAST LATE. /29

MARINE...RAIN WILL CONTINUE TO SPREAD ACROSS THE MARINE AREA
THROUGH TONIGHT AS A LOW PRESSURE SYSTEM MOVES FROM THE SOUTHWEST
GULF TO THE NORTHEAST GULF. RAIN TAPERS OFF AND ENDS ON THURSDAY AS
THE LOW PRESSURE SYSTEM MOVES OFF INTO THE WESTERN ATLANTIC AND A
STRONG COLD FRONT MOVES ACROSS THE MARINE AREA. STRONG OFFSHORE
WINDS FOLLOW IN THE WAKE OF A FRONT AND SMALL CRAFT ADVISORIES WILL
BE LIKELY FOR THURSDAY AFTERNOON THROUGH LATE FRIDAY MORNING.
CONSIDERED ISSUING A SMALL CRAFT ADVISORY FOR THE MARINE AREA
BEGINNING AT 18Z THURSDAY...BUT PER COORDINATION WITH NEIGHBORS WILL
HOLD OFF AT THIS TIME AND LET THE NEXT SHIFT CONSIDER THIS.  THE
OFFSHORE FLOW SUBSIDES AND BECOMES EASTERLY FRIDAY AFTERNOON THROUGH
SATURDAY AS HIGH PRESSURE SETTLES OVER THE DEEP SOUTH. ANOTHER
STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE MARINE AREA SUNDAY
NIGHT FOLLOWED BY A STRONG OFFSHORE FLOW. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 1, 5:09 AM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
509 AM CST WED JAN 1 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-021115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
509 AM CST WED JAN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY BUT A LOW PRESSURE SYSTEM
ADVANCING FROM THE SOUTHWEST GULF TO THE NORTHEAST GULF TONIGHT WILL
BRING THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. THE HIGHEST POTENTIAL
FOR LOCALLY HEAVY RAINFALL IS MAINLY OVER THE COASTAL COUNTIES WHICH MAY
LEAD TO NUISANCE TYPE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAINS TAPER OFF AND END ON THURSDAY AS A STRONG COLD FRONT MOVES
THROUGH THE AREA AND THE LOW PRESSURE SYSTEM MOVES OFF TO THE EAST.
BREEZY AND GUSTY NORTHERLY WINDS WILL FOLLOW IN THE WAKE OF THE FRONT
FOR THURSDAY. MUCH COLDER TEMPERATURES ARE EXPECTED THURSDAY NIGHT
WITH OVERNIGHT LOWS IN THE MID TWENTIES FOR MUCH OF THE AREA AND
DAYTIME HIGHS ON FRIDAY WILL BE JUST IN THE FORTIES. WHILE
TEMPERATURES RECOVER TO SEASONABLE VALUES SATURDAY INTO
SUNDAY...ANOTHER STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH THE
AREA SUNDAY NIGHT. ANOTHER COLD NIGHT IS EXPECTED MONDAY NIGHT WITH
OVERNIGHT LOWS IN THE MID TWENTIES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH TUESDAY.

GMZ630>635-650-655-670-675-021115-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
509 AM CST WED JAN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL ADVANCE FROM THE SOUTHWEST GULF TO THE
NORTHEAST GULF WITH HIGH RAIN CHANCES CONTINUING FOR THE MARINE AREA.
THERE IS THE POTENTIAL FOR REDUCED VISIBILITIES TONIGHT DUE TO HEAVY
RAINS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAINS TAPER OFF AND END ON THURSDAY AS A STRONG COLD FRONT MOVES
THROUGH THE AREA AND THE LOW PRESSURE SYSTEM MOVES OFF TO THE EAST.
STRONG OFFSHORE WINDS FOLLOW IN THE WAKE OF THE FRONT AND SMALL CRAFT
ADVISORIES ARE LIKELY FROM THURSDAY AFTERNOON THROUGH LATE FRIDAY
MORNING WITH WINDS SUBSIDING FRIDAY AFTERNOON. ANOTHER STRONG COLD
FRONT IS EXPECTED TO MOVE THROUGH THE MARINE AREA SUNDAY NIGHT. A
STRONG OFFSHORE FLOW IN THE WAKE OF THE FRONT WILL LIKELY CREATE
HAZARDOUS CONDITIONS FOR SMALL CRAFT SUNDAY NIGHT THROUGH TUESDAY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 3:38 PM CSTSmall Craft AdvisoryMOB40 hr

Nearby

Gale Watches in Alabama, 2014Every gale watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.